Understanding Hypoglycemia

As seen in The Consultant Connection, January 2017 Issue
Irene Sours, RN, WCC, Nurse Consultant

Hypoglycemia is defined as a blood glucose level less than 70 mg/dL according to American Diabetes Association.  However, each person’s reaction to hypoglycemia is different, so it’s important that caregivers learn the signs and symptoms when a resident may be experiencing hypoglycemic a reaction. 
Signs and Symptoms of Hypoglycemia (happen quickly)
  • Shakiness
  • Nervousness or anxiety
  • Sweating, chills and clamminess
  • Irritability or impatience
  • Confusion, including delirium
  • Rapid/fast heartbeat
  • Lightheadedness or dizziness
  • Hunger and nausea
  • Sleepiness
  • Blurred/impaired vision
  • Tingling or numbness in the lips or tongue
  • Headaches
  • Weakness or fatigue
  • Anger, stubbornness or sadness
  • Lack of coordination
  • Nightmares or crying out during sleep
  • Seizures
Hypoglycemia often presents with atypical symptoms in the frail elderly.  Neurological symptoms of hypoglycemia such as confusion or lethargy are more common than autonomic symptoms such as anxiety, nausea, palpitation, or sweating.
It is recommended that all LTC facilities develop and implement a policy and procedure for treating hypoglycemia. 
Accepted optimal treatment is based on the “Rule of 15.”
  1. Give 15 g of glucose or carbohydrate, which is equivalent to any one of the following:
  • ½ cup juice
  • ½ cup apple sauce
  • 1 cup milk
  • 1 tube glucose gel
  • 3 glucose tablets
  1. Wait 15 minutes
  2. Recheck blood glucose levels.  If level is still below the target, give another 15 g of glucose or carbohydrate.  Assess for possible causes of hypoglycemia and document.
The goal of diabetes therapy is to normalize glucose levels without lowering them excessively. Virtually any diabetic treatment, however, is also capable of causing hypoglycemia. Hypoglycemia is a potentially life-threatening complication of diabetes therapy and is a significant cause of morbidity and mortality, especially in insulin-treated residents. Empowering residents, frontline staff, and families to recognize and report the signs and symptoms of hypoglycemia will minimize the risk of harm to the resident resulting from mild to severe hypoglycemia.
Risks of hypoglycemia should be weighed heavily during initiation or adjustment of diabetes treatment regimens. Patients should be taught the signs, symptoms, and proper treatment of hypoglycemia, as well has how to prevent it. Such precautions should allow medical practitioners to optimize glucose control while minimizing the risk of harm to their patients from mild or severe hypoglycemia.
NovoMedLink by Novo Nordisk offers education material to download and print for staff and resident teaching.  Website: http://bit.ly/2inj4H2

Back to Articles